High or low potassium levels may occur as a side effect of your medications. Studies show that women and older folks are more likely to encounter this issue. Here’s what you need to know.
What are electrolytes?
Electrolytes like potassium are minerals that circulate throughout your body, maintaining the overall balance of fluids in your bloodstream and cells, and helping with the electrical conduction required for muscle contractions (including heart muscle contractions). Major electrolytes in the body include sodium, calcium, and potassium.
When electrolyte levels are abnormal, you don’t always feel obvious symptoms. But, regular metabolic panel blood tests can show your doctor if your levels are off and if your medications may be the cause.
What are symptoms of low potassium levels?
Classic signs of hypokalemia include:
- Muscle weakness that begins in the lower extremities and moves to the trunk and upper extremities
- Decreased appetite and nausea
- Heart arrhythmias
Note: It’s hard to say how low your potassium has to be to contribute to heart arrhythmias. Generally speaking, potassium levels lower than 3.0 (normal is 3.5 – 5.0) put you at a much greater risk.
What are symptoms of high potassium levels?
The scary truth is high potassium levels (over 5.5) can cause life-threatening cardiac arrest (when your heart stops beating) with no specific warning signs. General symptoms of hyperkalemia include confusion, muscle cramps, and weakness.
Which medications can lower potassium levels?
- Diuretics. Diuretics like furosemide, bumetanide, hydrochlorothiazide, and chlorthalidone are the main medication-related cause of low potassium levels. These medications are commonly used to treat high blood pressure, heart failure, and lower extremity swelling. Potassium follows water out of your kidneys to your bladder when your make urine—so diuretics, which increase urination, may lower your potassium levels.*
- Albuterol. Albuterol, used in asthma inhalers like Proair, Proventil, and their generics may lower your potassium levels. Albuterol stimulates your body to release more insulin, which takes potassium out of your bloodstream and puts it into your cells, essentially lowering the amount of potassium circulating in your system. Know that nebulizer treatments lower potassium even more than inhalers.
- Insulin. Insulin drugs at high doses may lower potassium in the blood by shifting potassium from your bloodstream into your cells.
- Sudafed. Sudafed (pseudoephedrine) is available over the counter as a decongestant. It also pushes potassium into your cells and lowers your blood levels of potassium.
- Laxatives and enemas. Laxatives and enemas at large doses can cause loss of potassium in your stool, even more if they cause diarrhea.
- Risperdal and Seroquel. Risperdal (risperidone) and Seroquel are antipsychotic medications that may cause hypokalemia, but it’s a rare complication.
Which medications can raise potassium levels?
- ARBs (angiotensin II receptor blockers). ARB medications including losartan, telmisartan, valsartan, and irbesartan may raise your potassium levels. These medications are used to treat high blood pressure, but can cause your kidneys to retain too much potassium. If you start taking one of these drugs, your electrolytes must be monitored. As many as 10% of patients taking these meds experience at least mild hyperkalemia.*
- ACE (angiotensin converting enzyme) inhibitors. ACE inhibitors are blood pressure medications ending in “-il” like lisinopril, enalapril, and quinapril. Like ARBs, ACE inhibitors also raise potassium levels.*
- Spironolactone. Spironolactone (Aldactone) is known as a potassium-sparing diuretic. Like ARBs, it can also cause the kidneys to hold onto potassium instead of letting it leave your body through urine. Spironolactone is prescribed for acne, cirrhosis, PCOS (polycystic ovary syndrome), and heart failure.
- NSAIDs (non-steroidal anti-inflammatory drugs). NSAIDs like ibuprofen (Motrin, Advil) and naproxen (Aleve) may also raise potassium levels by causing the kidneys to hold onto potassium.
- Cyclosporine and tacrolimus. Cyclosporine and tacrolimus (Prograf) are used in organ transplant patients to prevent rejection of the foreign organ and related complications. High potassium levels is a common problem in patients treated with these drugs.
- Heparin. Heparin is a blood thinner given intravenously for blood clots or a heart attack, and it may also raise your potassium levels.
- Propranolol and labetalol. Propranolol and labetalol are beta-blocker medications that may bump up your potassium a bit, but not significantly. Beta-blockers block your cells from taking in potassium from your bloodstream, causing your blood potassium levels to be higher. This, however, does not occur with atenolol, another beta-blocker.
*Important to note: ARBs or ACE inhibitors exist in many combination pills with hydrochlorothiazide (HCTZ), like in lisinopril/HCTZ and valsartan/HCTZ. These kinds of combo pills have one medication that raises potassium levels and another that lowers it, ultimately resulting in closer-to-normal potassium levels.
Bottom line: Don’t ignore your potassium levels. Make sure you are having it monitored if you take any of the above medications.
Source: Read Full Article